Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 150, NWS Aberdeen, SD

July 23, 2016Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 23, 2016, 8:50 PM CDT for Big Stone County, Traverse County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2016, 8:50 PM CDT (01:50 UTC)
Expired
Jul 23, 2016, 9:15 PM CDT
In force
25 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Big Stone County, MN, Traverse County, MN

The radar

The Aberdeen radar (KABR), 160 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2280 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2280 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
1.2
Supercell composite
14.0

Open this sounding in Storm Lab

The text

As transmitted.

446 
WUUS53 KABR 240150
SVRABR
MNC011-155-240215-
/O.NEW.KABR.SV.W.0150.160724T0150Z-160724T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
850 PM CDT SAT JUL 23 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN TRAVERSE COUNTY IN WEST CENTRAL MINNESOTA...
  NORTH CENTRAL BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...

* UNTIL 915 PM CDT

* AT 850 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COLLIS...OR
  11 MILES SOUTH OF WHEATON...MOVING EAST AT 40 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  DUMONT AND COLLIS AROUND 855 PM CDT. 
  JOHNSON AROUND 900 PM CDT. 
  TRINITY LUTHERAN COUNTRY CHURCH AROUND 905 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4553 9656 4570 9664 4580 9626 4575 9625
      4559 9625 4558 9624 4557 9624
TIME...MOT...LOC 0150Z 254DEG 35KT 4564 9649 

HAIL...1.00IN
WIND...<50MPH
 
$$

TDK
3 follow-up statements
498 
WWUS53 KABR 240200
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
900 PM CDT SAT JUL 23 2016

MNC011-240209-
/O.CAN.KABR.SV.W.0150.000000T0000Z-160724T0215Z/
BIG STONE MN-
900 PM CDT SAT JUL 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BIG STONE COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4562 9649 4571 9658 4580 9626 4575 9625
      4559 9625
TIME...MOT...LOC 0159Z 245DEG 34KT 4570 9640 

$$

MNC155-240215-
/O.CON.KABR.SV.W.0150.000000T0000Z-160724T0215Z/
TRAVERSE MN-
900 PM CDT SAT JUL 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN TRAVERSE COUNTY...

AT 859 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DUMONT...OR 8
MILES SOUTHEAST OF WHEATON...MOVING NORTHEAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN TRAVERSE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4562 9649 4571 9658 4580 9626 4575 9625
      4559 9625
TIME...MOT...LOC 0159Z 245DEG 34KT 4570 9640 

HAIL...1.00IN
WIND...<50MPH
 
$$

TDK
426 
WWUS53 KABR 240209
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
909 PM CDT SAT JUL 23 2016

MNC155-240215-
/O.CON.KABR.SV.W.0150.000000T0000Z-160724T0215Z/
TRAVERSE MN-
909 PM CDT SAT JUL 23 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHEASTERN TRAVERSE COUNTY...

AT 909 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DUMONT...OR 9
MILES SOUTHEAST OF WHEATON...MOVING EAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
DUMONT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4567 9644 4574 9649 4580 9626 4575 9625
      4569 9625
TIME...MOT...LOC 0209Z 247DEG 32KT 4574 9633 

HAIL...1.00IN
WIND...<50MPH
 
$$

TDK
742 
WWUS53 KABR 240214
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
914 PM CDT SAT JUL 23 2016

MNC155-240224-
/O.EXP.KABR.SV.W.0150.000000T0000Z-160724T0215Z/
TRAVERSE MN-
914 PM CDT SAT JUL 23 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN TRAVERSE COUNTY
WILL EXPIRE AT 915 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4567 9644 4574 9649 4580 9626 4575 9625
      4569 9625
TIME...MOT...LOC 0213Z 254DEG 35KT 4574 9633 

$$

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:18 PM CDT, 2 hours 32 minutes earlier.

Area forecast discussion, Jul 23, 6:18 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
618 PM CDT SAT JUL 23 2016

.SHORT TERM...(This Evening through Monday Night)
Issued at 242 PM CDT SAT JUL 23 2016

Forecast challenge this afternoon is the convective potential
across the James valley and east into Minnesota. Morning convection
has left us with a very humid environment with several outflow
boundaries, meanwhile a front has now cleared KPIR/KMBG and is
headed east. This, combined with an increasingly unstable atmosphere
will provide the impetus for convection this afternoon. The
environment ahead of the front/surface low is primed for storms,
with MLCAPE values expected to approach 3500 j/kg and some turning
in the low level hodographs, with 0-6km shear around 40kts. Winds
above the boundary layer are mainly unidirectional out of the
west/southwest. The decent storm motion may be countered by the
orientation of the front and we have seen in earlier convection
across south central North Dakota a propensity to line out and train
before being undercut by the front/cold pool. Also of note is the
high freezing levels > 14kft, so storms will need to be fairly tall
to generate severe hail much like yesterday. The movement of the
front should clear out the risk for storms across the James valley
by mid afternoon with the rest of the CWA dry during the evening
hours. This thinking follows many of the CAM solutions which show
convection in the afternoon becoming a line of storms as they head
towards I29.

The remainder of the short term features high pressure overhead with
a lower humidity airmass. We could see some mid level warm advection
convection return to the CWA Tuesday morning as 850mb increase to +9
to +14C.

.LONG TERM...(Tuesday through Saturday)
Issued at 242 PM CDT SAT JUL 23 2016

Zonal flow is expected across the region with the flow becoming
northwest by the end of the week and into the weekend as a high
pressure ridge builds up across the Pacific Northwest. One short
wave trough after another will move across the region bringing
several rounds of showers and storms from Tuesday through Saturday.
Temperatures through the period should be near to slightly below
normal with highs mostly in the 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
Issued at 617 PM CDT SAT JUL 23 2016

VFR conditions are expected through the valid taf period at all
terminals. There is a very slight chc for storms at KATY early
this evening, but the risk looks low enough to leave out for now.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...Connelly
LONG TERM...Mohr
AVIATION...TDK
Hazardous weather outlook, Jul 23, 5:08 AM CDT, 15 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
508 AM CDT SAT JUL 23 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-241015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
508 AM CDT SAT JUL 23 2016 /408 AM MDT SAT JUL 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE STORMS ARE POSSIBLE EARLY THIS MORNING ACROSS
CENTRAL SOUTH DAKOTA. ADDITIONAL STRONG TO SEVERE STORMS ARE
POSSIBLE THROUGH THE DAY...ESPECIALLY OVER NORTHEAST SOUTH DAKOTA
AND WEST CENTRAL MINNESOTA DURING THE AFTERNOON HOURS.

THE GRASSLAND FIRE DANGER WILL REACH HIGH TO VERY HIGH ACROSS
CENTRAL SOUTH DAKOTA THIS AFTERNOON.

HEAT INDICES WILL TOP OUT AROUND 100 DEGREES FROM SOUTH CENTRAL
THROUGH EAST CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON ACROSS
NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA.

TMT

In the hours before

Special weather statement, Jul 23, 8:11 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
811 PM CDT SAT JUL 23 2016

MNZ039-046-SDZ008-240145-
TRAVERSE MN-BIG STONE MN-ROBERTS SD-
811 PM CDT SAT JUL 23 2016

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN TRAVERSE...NORTHWESTERN
BIG STONE AND SOUTHERN ROBERTS COUNTIES UNTIL 845 PM CDT...

AT 811 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FINLEY HEIGHTS HOUSING...OR 17 MILES SOUTH OF SISSETON...MOVING
EAST AT 50 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WILMOT...BEARDSLEY...PEEVER...CORONA...BARRY...YANKEETOWN...
PEEVER FLATS HOUSING...FINLEY HEIGHTS HOUSING...
BIG STONE LAKE AND BONANZA GROVE.

LAT...LON 4533 9711 4551 9715 4560 9657 4534 9652
TIME...MOT...LOC 0111Z 262DEG 43KT 4542 9702

TDK
Special weather statement, Jul 23, 8:48 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
848 PM CDT SAT JUL 23 2016

MNZ039-046-240215-
TRAVERSE MN-BIG STONE MN-
848 PM CDT SAT JUL 23 2016

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN TRAVERSE AND NORTH
CENTRAL BIG STONE COUNTIES UNTIL 915 PM CDT...

AT 848 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SILOAH COUNTRY CHURCH...OR 11 MILES SOUTH OF WHEATON...MOVING EAST AT
40 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GRACEVILLE...DUMONT...JOHNSON...BARRY...SILOAH COUNTRY CHURCH...
TRINITY LUTHERAN COUNTRY CHURCH AND COLLIS.

LAT...LON 4553 9658 4570 9664 4581 9625 4559 9625
      4558 9624 4557 9624
TIME...MOT...LOC 0148Z 254DEG 35KT 4564 9651

TDK

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 8:48 PM CDTSpecial Weather StatementABRTraverse27 min
Jul 23, 9:36 PM CDTSpecial Weather StatementABRTraverse24 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.